New Mexico, 2019

Avalanche in New Mexico, January 17, 2019

January 17, 2019 · NWS ABQ · 1 event in 1 county or zone

An active weather pattern over the southern Rockies for the 2018-2019 winter season delivered the first substantial snowpack to the Sangre de Cristo Mountains in several years. m.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An active weather pattern over the southern Rockies for the 2018-2019 winter season delivered the first substantial snowpack to the Sangre de Cristo Mountains in several years. At 11:30 a.m. on January 17, 2019, an inbound avalanche occurred on the K3 shoot off Kachina Peak at Taos Ski Valley, burying two male skiers. Rescue crews were able to get the two men out and began to administer CPR before they were transported down the mountain to the resort’s Mogul Medical Clinic. After an exhaustive search, Taos Ski Valley confirmed there weren’t any additional victims. One of the skiers died later that day at a hospital in Taos and the other died at the University of New Mexico Medical Center in Albuquerque several days later on January 21, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 17, 10:35 AM MST, 55 minutes earlier.

Area forecast discussion, Jan 17, 10:35 AM MST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1035 AM MST Thu Jan 17 2019

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail areawide and are forecast to persist at KLVS,
KTCC and KROW. However, deteriorating conditions are forecast
overnight through Friday morning across central and western NM as a
potent Pacific trough approaches and pushes into New Mexico. KFMN and
KGUP will dip down to IFR in rain with a change over to snow early
Friday morning, with LIFR conditions possible in blowing snow. Winds
will trend up significantly overnight with the potential for
mountain wind-wave development. KSAF will be impacted with IFR
conditions in snow associated with a frontal passage later Friday
morning, with impacts at KAEG/KABQ less certain.

11

&&

.PREV DISCUSSION...257 AM MST Thu Jan 17 2019...
.SYNOPSIS...
Pleasant weather is on-tap for today with high cirrus moving
overhead. The next winter storm system will swing through New Mexico
starting in the Four Corners late tonight, spreading through much of
the northern two-thirds of the state Friday. Snow accumulations of 4
to 8 inches will occur atop the northern mountains, with a foot
likely atop the Tusas Mountains in Rio Arriba County. Lower
elevations across the west and north will see a dusting to 3 inches
through Friday evening. Strong northwest winds reaching up to 25 to
30 mph across the west and 30 to 45 mph with gusts up to 50 to 65
mph across the east will accompany this system making it feel colder
with high temperatures struggling to get into the 40s. The eastern
plains however will hold onto warmer weather for one more day with
colder air delayed until Friday night. Cold air lingers Saturday with
calmer conditions. A warming trend takes hold Sunday into Monday
with the next winter storm system looking to arrive late Monday night
into Tuesday.

&&

.DISCUSSION...
...WINTER STORM SYSTEM FRIDAY TO BRING ANOTHER ROUND OF SIGNIFICANT
SNOW ATOP NORTHERN MOUNTAINS WITH POTENTIALLY DAMAGING WINDS ACROSS
THE SOUTH...

Today...A quick shortwave ridge will work its way over NM with high
cirrus also building over the northern tier of the state.
Temperatures on the whole will warm up today, however a few lower
elevation locales that over performed yesterday may see MaxTs a
degree or two lower today as a result of the high cirrus cloud cover,
like ABQ and Roswell.

Tonight - Friday...The next winter storm system is still progged to
enter into the Four Corners late tonight into Fri morning. Snow
showers will start entering into the Chuska's and Northwest Highlands
in the 8p-11p timeframe, increasing in intensity well into Fri
morning. Pre-frontal SW flow will allow for the best snowfall
accumulations over the northwest high terrain through the early
morning hours of Fri before winds shift more W/NW. At that time, the
west slopes of the Sangre's will get into the action through the
morning hours. Snow accumulations across the north start tapering
off near mid-day once the trough axis moves through, but lasting
through the afternoon period. Northern NM should fare well with snow
accumulations with 4 to 8 inches likely atop the higher terrain and
up to a foot atop the Tusas Mountains. The quick progression of this
system however just doesn't allow enough time for very significant
snowfall over a foot to occur. Winter Wx Advisories will be hoisted
for the northern mtns with a Winter Storm Warning for the Tusas where
accumulations will reach up near a foot.

Meanwhile, models have trended back north a bit placing the strong
50-60kt 700mb jet squarely over NM. With the trough axis moving over
the south-central mtns at mid-afternoon and peak mixing, winds have
trended much higher with this forecast package. Areas stretching from
Clines Corners to Ruidoso in the Sacramento's will be in the High
Wind Warning neighborhood with Advisories likely elsewhere for Fri
afternoon into Fri evening. A High Wind Watch will be hoisted as a
result. Later Fri, a backdoor cold front will swing through the East
Plains. The quick progression of the upper trough, which will be
trying to close off over the TX Panhandle will prevent the backdoor
front from making too much progression westward. Strong northerly
winds 25 to 35 mph will accompany the front through the northeast
plains.

Next Week...Colder weather stays in place Saturday with overnight
valley inversions setting up Sunday morning. A steady warmup will
occur Sun and Mon, with the next colder winter storm system set to
arrive Mon night into Tue. A NW flow pattern sets up during this
time with a steady stream of weather disturbances/storms moving down
the spine of the Rockies through next week.

24/RJH

&&

.FIRE WEATHER...
A ridge of high pressure will work over the Rockies today, leading
to less wind, dry conditions, and near to above average
temperatures. Moderate breeziness will still be found along the
Sangre de Cristos and eastward into the northeastern plains of NM
today, but overall speeds will be significantly less than what was
observed yesterday. Scattered to widespread areas of poor smoke
ventilation are expected through the afternoon.

No critical concerns are foreseen through the remainder of the week
with the next potent trough of low pressure and associated cold
front taking aim at NM tonight into early Saturday. Forecast models
are pegging much stronger winds over the state Friday with
widespread gusts of 45 to 60 mph now being forecast. Snow will favor
the northern mountains with less precipitation near and just south
of Interstate 40, but cooling temperatures and higher humidity will
preclude critical fire weather concerns. Drier and more settled
weather is expected for the weekend with Saturday remaining cool to
mild before rising a few to several degrees on Sunday.

Another stout trough will drop over NM Monday into early Tuesday
with strong winds, colder temperatures, and light precipitation.
Prior to the arrival of the cooler temperatures, some elevated fire
weather concerns could grow over the eastern plains (due to strong
winds and decreasing humidity), and this will be monitored closely
in the coming days.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday morning through Friday afternoon for
the following zones... NMZ508-521-523>526-533>540.

Winter Weather Advisory from 11 PM this evening to 8 PM MST Friday
for the following zones... NMZ512>514.

Winter Storm Warning from 8 PM this evening to 5 PM MST Friday for
the following zones... NMZ510.

Winter Weather Advisory from 8 PM this evening to 5 PM MST Friday
for the following zones... NMZ502-503-511.

&&

99
Hazardous weather outlook, Jan 17, 3:34 AM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MST Thu Jan 17 2019

NMZ501>540-181200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MST Thu Jan 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected today. A winter storm system will
enter into northwest New Mexico tonight with snow accumulations of 4
to 9 inches atop the higher terrain into Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winter storm conditions will spread over northern New Mexico Friday
morning with strong west to northwest winds producing patchy blowing
snow atop the higher terrain. Snow accumulations of 4 to 9 inches
will be likely atop the northern mountains with up to a foot atop the
San Juan/Tusas Mountains. Strong west to northwest winds 35 to 45 mph
with gusts 45 to 60 mph will also reach down across the southern
half of New Mexico Friday afternoon with the strongest winds
focusing over the South Central Highlands and Southeast Plains.
Meanwhile, a backdoor cold front will also bring strong northerly
winds 25 to 35 mph with gusts up to 45 to 50 mph to the Northeast
Plains Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 17, 11:30 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media

An avalanche at Taos Ski Valley at 11:30 am on January 17, 2019 took the lives of two skiers. 26-year old Matthew Zonghetti died at a hospital in Taos, NM later in the day on January 17, 2019 and 22-year old Corey Borg died at the UNM Medical Center in Albuquerque, NM on January 21, 2019.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River2019-01-1726MaleOutside/Open AreasDirect
Avalanche, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River2019-01-1722MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794220.